Hi all. Remember me I was told to take quite a high dose by doc (150)but Im trialling 50 just now....been six days and

Im not feeling any benefit....I am getting a bit of an acid tummy when I first take them too - any idea what that is.....I take them in morning....How long till I should know if I need to take 25 mg more or 50mg any ideas on what I should do?

Just so you know there was a big question on here about why my doc didnt say to start low and work up...I still think 150 too high of course....so I decided to work upwards myself and test the waters as to how I feel.

Last edited by

13 Replies

  • It can take quite a while for thyroxine to build up in your system (4-6 weeks) and to notice significant benefits. Another 25mcg probably won't hurt and may mean that you feel better quicker. I wouldn't personally go higher than 100mcg without waiting the full 4 weeks or so to feel the full effects but I'm no doctor. I do think 150mcg was too high to start on unless you are quite big and 75mcg or 100mcg would be much more reasonably as a starting dose. I don't blame you for starting small but you may find you can increase a little bit now.

    I'm not sure about the acid stomach. It is quite common for hypothyroid patients to have low stomach acid, which can seem like high stomach acid, so maybe it's because of that. You could always increase a little and see how you are. If you feel worse you may need to increase more slowly. Are you taking it on an empty stomach and waiting a full hour before eating or drinking anything other than water? If so, that can sometimes make your tummy feel a little acidic. I am not good with an empty stomach! I used to take mine at night to avoid that problem. I believe it is best to take it with a full glass of water but I'm not 100% sure on that.

    Let us know how you get on.

    Carolyn x

  • Thankyou very much for all your advice Carolyn it is much appreciated.....I am learning so much as I go along....Yes I am taking it in morning so could try at night...it gives me a wee acid tummy and a bit of burping...weird huh....yeah I take without food first things except maybe a tea ten mins after....Ill keep you updated....I may try another 25 tomorrow but wont go up any higher for now....see how I feel in a few months time also....thanks.

  • It is important not to drink anything other than water for an hour after. Caffeine can affect absorption.

    After 4-6 weeks at 75mcg, if you still feel quite hypo, you may find you need to increase.

    I hope you start to feel better soon :)

  • Oh okay...I didnt know about the caffeine thing...thanks....I will prob be best taken it at night then....fanks.

  • Milk (with contains a lot of calcium) also effects absorption, that's if you do take milk in your morning cuppa.

    Taking levo of a night time, making sure you haven't had anything to eat of drink (except water) for at least two hours is possible a safer bet.

    Moggie x

  • i started at 100 then increased to 150 2wks later with no problems....for the acid stomach i take omeprazole it makes such a difference x

  • Hi thanks....Yes I thought Id trial doses and see....if you dont mind me asking what was your tsh when you started ....mine wasnt too high at 5.5 but I had been terribly symtomatic. I think as I was a tsh 5.5 lots of folk thought to start at 150 too high for me and to do it gently.

  • Hi, my tsh was over 100 and I started on 50 for six weeks and then tested and then put up to 75 for a further 6 weeks and then to 100. Hope that helps.

    Jo xx

  • thanks...yeah that is kinda what I wanna do. Was it at a 100 that you felt worked best for you? If you dont mind me asking when did you start to feel better at what dose or wasnt it till 100? ta

  • I was diagnosed in Dec 06 and by the time June came round I was absolutely wonderful, smiling all day so happy I couldn't believe it. I hadn't felt like that in my whole life and I was 54 when diagnosed. That lasted for about 6 weeks and then I went downhill, but that's another story. Hope you do well

    Jo xx

  • Wow what happened? Did you have to go on another medication. I am worried Im not going to react well to it actually as heard so many stories about people not able to convert and I prob will end up at a private doc. I hope you are better now tho....

  • I am now on 90mcg of T3 and doing quite well altho only 60 of the 90 is nhs. Hopefully you will do well on levo. Take care

    Jo xx

  • I see. Thanks....Im glad you are doing good.

You may also like...